Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS El Paso, TX

April 11, 2004Grant County, Hidalgo County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Apr 11, 2004, 11:23 AM MDT for Grant County, Hidalgo County, New Mexico. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2004, 11:23 AM MDT (17:23 UTC)
Expired
Apr 11, 2004, 12:00 PM MDT
In force
37 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

Counties Grant County, NM, Hidalgo County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 5.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2004-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2004-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

250 
WUUS54 KEPZ 111723
SVRELP
NMC017-023-111800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1121 AM MDT SUN APR 11 2004

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GRANT COUNTY IN NEW MEXICO
  CENTRAL HIDALGO COUNTY IN NEW MEXICO
  INCLUDING THE CITY OF LORDSBURG

* UNTIL NOON MDT

* AT 1114 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTHEAST OF LORDSBURG...MOVING SOUTH 
AT 5 MPH.

VERY LARGE HAIL AND HEAVY RAIN IS POSSIBLE WITH THIS SEVERE 
THUNDERSTORM. IF YOU ARE TRAVELING ALONG INTERSTATE 10 EAST OF 
LORDSBURG WATCH FOR LARGE HAIL COVERING THE ROADWAY. 

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3229 10889 3178 10854 3209 10824 3251 10845

$$

BIRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:34 AM MDT, 8 hours 49 minutes earlier.

Area forecast discussion, Apr 11, 2:34 AM MDT, 8 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
234 AM MDT SUN APR 11 2004

SYNOPSIS...

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS NEW MEXICO AND
WESTERN TEXAS TODAY...PRODUCING WIDESPREAD RAINS AND MOUNTAIN SNOWS
ACROSS THE BORDERLAND. NORTHEAST WINDS WILL CONTINUE TO PUSH COOL AIR
INTO THE REGION WITH TEMPERATURES WELL BELOW NORMAL TODAY. THE STORM
WILL BE EAST OF THE AREA BY THIS EVENING WITH DRIER AIR MOVING INTO
THE AREA. WARM DRY WEATHER IS EXPECTED LATER THIS WEEK AS WESTERLY
WINDS AND HIGH PRESSURE COVER THE SOUTHERN ROCKY MOUNTAINS.

DISCUSSION...

STRONG CLOSED UPPER LOW MOVING INTO NORTHWESTERN NEW MEXICO EARLY
THIS MORNING WHILE COLD FRONT HAS MOVED ACROSS THE CWA. ISENTROPIC
LIFT INDUCED BY BOUNDARY LAYER COLD DOME COMBINED WITH DIFFERENTIAL
PVA ASSOCIATED WITH UPPER LOW GENERATING DEEP LIFT ACROSS THE REGION
WITH SUFFICIENT MOISTURE AND INSTABILITY TO SUPPORT WIDESPREAD
CONVECTION AND EVEN HEAVY RAINS OVERNIGHT. IN ADDITION OVER 6 INCHES
OF SNOW HAVE FALLEN OVER THE SOUTHERN SACRAMENTO WITH MORE EXPECTED
INTO THE EARLY AFTERNOON. SNOW WARNING WILL THEREFORE REMAIN IN
PLACE.

UPPER LOW WILL MOVE SOUTH SOUTHEASTWARD THROUGH THE DAY WITH COLD AIR
ALOFT SUSTAINING WEAK INSTABILITY DESPITE LOW LEVEL COOLING. THUS
EXPECT LIFT AHEAD OF TROUGH AND OVER THE COLD DOME WILL RESULT IN
FURTHER RAINFALL TODAY AND CONTINUED SNOW OVER SACRAMENTO MOUNTAINS.
DEEPER COLD AIR PUSH NOT AS STRONG OVER THE GILAS SO SNOW WILL BE
LIGHTER IN THE SOUTHWEST MOUNTAINS AND PROBABLY LIMITED TO ABOVE 7000
FEET. BY LATE THIS EVENING THE TROUGH WILL BE EAST AND SOUTH OF THE
CWA WITH ALL PRECIP COMING TO AN END.

PREVIOUS FORECAST STILL LOOKS ON TRACK INTO NEXT WEEKEND. SUBSIDING
NORTHWEST FLOW WILL BRING DRY WEATHER MONDAY...SHORT WAVE RIDGE MEANS
WARMER AND CONTINUED DRY TUESDAY AND ZONAL FLOW WILL BRING YET MORE
WARM DRY WEATHER WEDNESDAY THROUGH FRIDAY. LATEST GFS SUGGESTS BREEZY
TO WINDY CONDITIONS WITH A CHANCE OF RAIN SATURDAY AS A STRONG
PACIFIC TROUGH MOVES ACROSS SOUTHERN ROCKIES. MODELS HAVE BEEN
INCONSISTENT HANDLING THIS FEATURE SO WILL KEEP THINGS WARM AND DRY
FOR NOW.

    WRITE DISCUSSION HERE

PRELIMINARY NUMBERS...

EL PASO               WU 053/037 064/041 072 72000
ALAMOGORDO            WB 049/032 062/035 069 72000
LAS CRUCES            WB 053/037 063/041 072 72000
CLOUDCROFT            JB 027/017 044/020 045 73000
TRUTH OR CONSEQUENCES WB 049/036 062/039 070 72000
SILVER CITY           WU 053/032 059/035 064 62000
DEMING                WU 055/036 062/039 072 62000
LORDSBURG             WU 057/039 062/040 075 62000
SIERRA BLANCA         WB 051/030 058/033 067 72000

.ELP WATCHES/WARNINGS/ADVISORIES...HEAVY SNOW WARNING TODAY NM ZONE
25

05 ROGASH
Hazardous weather outlook, Apr 11, 5:45 AM MDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
545 AM MDT SUN APR 11 2004

NMZ022>025-030>032-TXZ055-056-111810-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHWEST DESERT/BOOTHEEL NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
545 AM MDT SUN APR 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR TODAY WITH
A FEW STORMS PRODUCING SMALL HAIL AND BRIEF HEAVY RAINS.

SNOW WILL CONTINUE OVER THE SACRAMENTO MOUNTAINS WITH FURTHER
ACCUMULATIONS FROM 3 TO 5 INCHES. UP TO 2 INCHES OF SNOW IS POSSIBLE
ABOVE 7000 FEET OVER THE GILA WILDERNESS AREA.

.DAYS TWO THROUGH SEVEN...

DRY WEATHER IS FORECASTED THE REMAINDER OF THIS WEEK WITH NO
HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE REQUIRED.

ROGASH

In the hours before

Special weather statement, Apr 11, 10:13 AM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1013 AM MDT SUN APR 11 2004

...A MIX OF WET AND WINTER WEATHER CONTINUES OVER THE AREA TODAY...

.A UPPER LEVEL STORM SYSTEM IS SLOWLY MAKING ITS WAY ACROSS SOUTHERN
NEW MEXICO AND FAR WEST TEXAS. AT THE SURFACE COLD MOIST AIR
CONTINUES TO FILTER INTO THE REGION FROM THE EAST. THE COMBINATION
OF THIS COMPLEX WEATHER PATTERN WILL KEEP THE ATMOSPHERE QUITE
UNSTABLE ACROSS THE BORDERLAND TODAY. AS A RESULT A CONTINUATION OF
LOW CLOUDS ACCOMPANIED BY SHOWERS AND ISOLATED THUNDERSTORMS IS
EXPECTED TO PERSIST THROUGH THE DAY.  THE UPPER LEVEL STORM WILL MOVE
EAST OF THE REGION OVERNIGHT. CONDITIONS WILL IMPROVE ON MONDAY.

NMZ022>025-030>032-TXZ055-056-112201-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHWEST DESSERT/BOOTHEEL NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1013 AM MDT SUN APR 11 2004

MOUNTAIN SNOW SHOWERS AND LOWLAND RAIN SHOWERS CONTINUE ACROSS
SOUTHERN NEW MEXICO AND FAR WEST TEXAS THIS EASTER MORNING. LOW
CLOUDS ARE KEEPING VISIBILITIES RESTRICTED OVER THE AREA MOUNTAINS.
BECAUSE OF THE MUCH BELOW NORMAL TEMPERATURES AT ELEVATIONS ABOVE
5000 FT ICE PELLETS AND LIGHT SNOW ARE FALLING. ACCUMULATIONS ARE NOT
EXPECTED BELOW 6500 FT. A HEAVY SNOW WARNING REMAINS IN EFFECT FOR
THE SOUTHERN SACRAMENT MOUNTAINS WHERE OVER 6 INCHES OF SNOW HAS
ALREADY FALLEN WITH MORE SNOW EXPECTED. OVER THE GILA WILDERNESS
ABOUT 2 INCHES OF SNOW HAS ACCUMULATED ABOVE 7000 FT. ADDITIONAL
WIDESPREAD SHOWERS WITH EMBEDDED ISOLATED THUNDERSTORMS ARE LIKELY
TODAY.

DRIVING ACROSS THE REGION WILL BE TREACHEROUS TODAY. DO NOT TRAVEL
IF YOU DO NOT HAVE TO. VISIBILITY WILL LIKELY BE POOR ABOVE 5000 FT
DUE TO FOG. BE AWARE THAT ALL ROADS WILL BE SLICK WHETHER DUE TO
SNOW...ICE PELLETS...OR RAIN.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/ELP.

BIRD
Special weather statement, Apr 11, 10:20 AM MDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1020 AM MDT SUN APR 11 2004

NMZ022>025-030>032-TXZ055-056-112201-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHWEST DESSERT/BOOTHEEL NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1013 AM MDT SUN APR 11 2004

...A MIX OF WET AND WINTER WEATHER CONTINUES OVER THE AREA TODAY...

.A UPPER LEVEL STORM SYSTEM IS SLOWLY MAKING ITS WAY ACROSS SOUTHERN
NEW MEXICO AND FAR WEST TEXAS. AT THE SURFACE COLD MOIST AIR
CONTINUES TO FILTER INTO THE REGION FROM THE EAST. THE COMBINATION
OF THIS COMPLEX WEATHER PATTERN WILL KEEP THE ATMOSPHERE QUITE
UNSTABLE ACROSS THE BORDERLAND TODAY. AS A RESULT A CONTINUATION OF
LOW CLOUDS ACCOMPANIED BY SHOWERS AND ISOLATED THUNDERSTORMS IS
EXPECTED TO PERSIST THROUGH THE DAY.

MOUNTAIN SNOW SHOWERS AND LOWLAND RAIN SHOWERS CONTINUE ACROSS
SOUTHERN NEW MEXICO AND FAR WEST TEXAS THIS EASTER MORNING. LOW
CLOUDS ARE KEEPING VISIBILITIES RESTRICTED OVER THE AREA MOUNTAINS.
BECAUSE OF THE MUCH BELOW NORMAL TEMPERATURES AT ELEVATIONS ABOVE
5000 FT ICE PELLETS AND LIGHT SNOW ARE FALLING. ACCUMULATIONS ARE NOT
EXPECTED BELOW 6500 FT. A HEAVY SNOW WARNING REMAINS IN EFFECT FOR
THE SOUTHERN SACRAMENTO MOUNTAINS WHERE OVER 6 INCHES OF SNOW HAS
ALREADY FALLEN WITH MORE SNOW EXPECTED. OVER THE GILA WILDERNESS
ABOUT 2 INCHES OF SNOW HAS ACCUMULATED ABOVE 7000 FT. ADDITIONAL
WIDESPREAD SHOWERS WITH EMBEDDED ISOLATED THUNDERSTORMS ARE LIKELY
TODAY. THE UPPER LEVEL STORM WILL MOVE EAST OF THE REGION OVERNIGHT.
CONDITIONS WILL IMPROVE ON MONDAY.

DRIVING ACROSS THE REGION WILL BE TREACHEROUS TODAY. DO NOT TRAVEL
IF YOU DO NOT HAVE TO. VISIBILITY WILL LIKELY BE POOR ABOVE 5000 FT
DUE TO FOG. BE AWARE THAT ALL ROADS WILL BE SLICK DUE TO EITHER
SNOW...ICE PELLETS...OR RAIN.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/ELP.

BIRD

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.